Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Had chemotherapy for breast cancer. Pap test was normal. What could be the reason for delay in period?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5625 Questions
I had breast cancer 2 yrs before. I had chemo at that time. I lost my period then. Couple of days before I had spotting for 4/5 days, is it my period returning? I am 45 yrs old. I just had pap test and it is normal.
Posted Mon, 25 Nov 2013 in Menstruation and Miscarriage
Answered by Dr. Aarti Abraham 50 minutes later
Brief Answer: MOST LIKELY PERIOD - HORMONES WILL CONFIRM. Detailed Answer: Hello Thanks for writing to us with your health concern. The effect of chemotherapy is varied, and can differ from woman to woman. Some women experience less frequent cycles, and gradually a complete cessation of the menstrual cycles, others might have more frequent menstrual bleeding. Others experience no difference in the change in length of cycles, but might have a heavier / lighter flow. Many women who are not yet menopausal will retain and recover their periods due to resumption of the ovarian function partially / completely after completion of treatment. This depends on various factors - the age of the woman, the inherent natural ovarian reserve of the woman, the type and regimen of drugs used for chemotherapy etc. So, to answer your question, yes, the spotting could be a sign of resumption of the ovarian activity. However, any kind of bleeding occuring after a gap of 2 years should be investigated by your gynecologist. As your recent pap smear is normal, I do not suspect any risk, but still an XXXXXXX exam ( per vaginum and per speculum ) and a pelvic ultrasound scan should be done. Also, you can have estimation of hormonal levels ( FSH, LH, estradiol ) to know if the ovaries are now near to functioning again. Just a word - many women , after chemotherapy, stop menstruating, however ovulation might sporadically still occur, so if pregnancy is something you wish to avoid, it is better to use contraception. Take care, and please feel free to ask for further clarifications.
Above answer was peer-reviewed by
Follow-up: Had chemotherapy for breast cancer. Pap test was normal. What could be the reason for delay in period? 8 hours later
Thanks for your answer. I will follow up with a gynecologist. Regards
Answered by Dr. Aarti Abraham 45 minutes later
Brief Answer: TAKE CARE. Detailed Answer: Thank you XXXX, for your appreciation. Wish you all the very best. Please feel free to contact me directly anytime using the following link - WWW.WWWW.WW Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor